Alert archive / Maine / Gale Warnings in 2017

Gale Warning 9, NWS Gray, ME

January 28, 2017

NWS Gray, ME issued this gale warning at Jan 28, 2017, 3:16 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2017, 3:16 AM EST (08:16 UTC)
Expired
Jan 28, 2017, 7:00 AM EST
In force
4 hr
Issued by
NWS Gray, ME

The text

As transmitted.

638 
WHUS71 KGYX 280816
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
316 AM EST SAT JAN 28 2017


ANZ150-152-154-281200-
/O.EXP.KGYX.GL.W.0008.000000T0000Z-170128T0800Z/
/O.NEW.KGYX.GL.W.0009.170128T0816Z-170128T1200Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
316 AM EST SAT JAN 28 2017

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 7 AM EST THIS MORNING.

* WINDS...WEST 20 TO 25 KT WITH GUSTS UP TO 40 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ151-153-282000-
/O.EXP.KGYX.GL.W.0008.000000T0000Z-170128T0800Z/
/O.NEW.KGYX.SC.Y.0013.170128T0816Z-170128T2000Z/
PENOBSCOT BAY-CASCO BAY-
316 AM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

* WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
538 
WHUS71 KGYX 281213
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
713 AM EST SAT JAN 28 2017


ANZ150-152-154-282000-
/O.EXP.KGYX.GL.W.0009.000000T0000Z-170128T1200Z/
/O.EXA.KGYX.SC.Y.0013.000000T0000Z-170128T2000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
713 AM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

* WINDS...WEST 20 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ151-153-282000-
/O.CON.KGYX.SC.Y.0013.000000T0000Z-170128T2000Z/
PENOBSCOT BAY-CASCO BAY-
713 AM EST SAT JAN 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 30 KT.

* SEAS...AROUND 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Jan 27, 11:25 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 27, 11:25 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1125 PM EST Fri Jan 27 2017

.SYNOPSIS...
A cold front will cross the region Friday night with
northwesterly winds and colder air moving in for the weekend.
Upslope snow showers will continue through the weekend.  A
second weak front will move through on Sunday bringing more
mountain snow showers.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1125 PM Update...
Snow showers have decreased in intensity as they continue to
head south out of the mountains and into southern sections of
Maine and portions of central New Hampshire late this evening.
Expect the greatest chance for snow showers over southern areas
to be in the next hour or so timeframe. Thereafter, the
precipitation will become mainly an upslope event as much of the
moisture receeds to the northern mountain regions.

Otherwise, little in the way of changes to this forecast
package.

Update...
Have issued a Winter Weather Advisory for COOS county where
persistent snow showers will continue to accumulate the snow
across the region overnight and into early Saturday morning. The
visibility will be below a half mile a times, making for
trecherous driving conditions. Have upped snowfall
accumulations in central and northern areas as a short wave
crosses the region through midnight, followed by more upslope
precipitation.

Also issuing Special Weather Statements for the heavy snow
showers and isolated snow squalls over northern areas. Mesoscale
models depict best chance for these snow showers to reach
southern areas between 03z and 06z late this evening.

Prev Update...
Have updated the forecast based on latest trends.
Radar animations continue to show snow showers over the higher
terrain, with possibly locally heavier snow showers over the
west-northwest facing terrain. A few of these snow showers may
make a run at southern areas over the next few hours. Will have
pops increasing with time over these southern/coastal locations,
with the meso models peaking this chance for precip at around
03Z.

Otherwise, very little in the way of changes to the winds,
clouds, temperature and dew point forecasts.

Prev Disc...
Mostly cloudy skies and ongoing snow showers this
afternoon as the cold front approaches. Winds have become
westerly across most of the area and will turn more
northwesterly through the evening with gusts up to 30mph. Upper
level disturbance, as seen on water vapor, is just northwest of
Ottawa ON and will move through the area in the evening. A brief
period of heavier snow is possible but at this point more
scattered showers seems more probable than a cohesive band of
snow. Upstream observations show visibilities around 1 mile with
snow showers. Have increased PoP above guidance, particularly
into the coastal plain as Froude number continues to be high
indicating showers may propagate along the front. Winds will
diminish after midnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The large scale cyclonic flow will continue through the start
of the weekend. Expect mountain snow showers to stay in the
mountains on Saturday. Have increased both QPF and Snow Amounts
above the guidance as these upslope events tend to ring every
drop of water out of the atmosphere. To the south of the
mountains down through the seacoast cloudy skies will persist.
Some breaks are possible along the coast. Winds will again pick
up in the afternoon although not as strong as Friday. Wind gusts
to 20mph through early afternoon across much of the area.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Overall forecast pattern keeps a broad and at times deep trough
over the eastern half of the CONUS with some amount of ridging
across the west. Differences between the models and among
ensemble members within the different model camps begin rather
early on (by day 3) with continuity suffering more thereafter.
This mainly has to do with the north/south positional
uncertainty of short wave energy in the mid week time frame.

With cyclonic flow aloft during this time and weak surface
troughs/cool fronts moving through rather frequently, have kept
temperatures in the near-normal or slightly below normal range
for the extended and mountain snow showers a possibility.
Widespread snow showers will affect New Hampshire and Maine
Tuesday through Thursday as a more robust surface frontal system
moves through from west to east in association with short wave
energy mentioned above. Cooler nights are expected late in the
week and into next weekend as a colder Canadian airmass shifts
south.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Short Term... MVFR will be the rule through the weekend. HIE
will hold onto snow showers right through Monday, with snow
occasionally making it into LEB and AUG. To the south expect
ceilings to increase to VFR by Saturday morning. Winds will be
gusty tonight and pick up again Saturday morning from the
northwest up to 18 kts.

Long Term...VFR conditions to prevail for the majority of
terminals in a persistent westerly flow pattern. HIE will see
occasional MVFR or lower conditions in upslope SHSN...especially
through the weekend.

&&

.MARINE...
Short Term... Increasing cold advection over the waters will
result in wind gusts. Gale warnings were extended into the bays
as the outer portion of especially Penobscot bay continues to
show high wind gusts. Winds will peak overnight.

Long Term...The coastal waters will remain locked in off shore
flow thru the extended. Winds and seas will be near SCA
thresholds thru the weekend...before diminishing early next
week. A passing low pressure mid week may bring winds and seas
again to SCA conditions.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Winter Weather Advisory until 9 AM EST Saturday for NHZ001-002.
MARINE...Gale Warning until 3 AM EST Saturday for ANZ150>154.

&&

NEAR TERM...Cannon
SHORT TERM...Cannon
LONG TERM...Cannon
Hazardous weather outlook, Jan 28, 2:44 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
244 AM EST SAT JAN 28 2017

NHZ001-002-290745-
NORTHERN COOS-SOUTHERN COOS-
244 AM EST SAT JAN 28 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012-013-019-020-NHZ003>006-290745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-INTERIOR CUMBERLAND-ANDROSCOGGIN-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
244 AM EST SAT JAN 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTHWEST
MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND NORTHERN NEW
HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL CAUSE LIGHT ACCUMULATIONS OF SNOW THROUGH THIS
MORNING. BRIEF PERIODS OF HEAVIER SNOWFALL ARE POSSIBLE WHICH COULD
BRING A QUICK HALF INCH TO AN INCH OF SNOWFALL IN A SHORT AMOUNT OF
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ014-018-021>028-NHZ007>015-290745-
SOUTHERN SOMERSET-INTERIOR YORK-KENNEBEC-INTERIOR WALDO-COASTAL YORK-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
244 AM EST SAT JAN 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-290745-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
244 AM EST SAT JAN 28 2017

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ151-153-290745-
PENOBSCOT BAY-CASCO BAY-
244 AM EST SAT JAN 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 27, 9:29 PM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Gray ME
929 PM EST FRI JAN 27 2017

MEZ007-012-013-019>021-024-025-NHZ002>004-280400-
Northern Oxford-Southern Oxford-Androscoggin-Interior
Cumberland-Southern Franklin-Kennebec-Coastal
Cumberland-Sagadahoc-Northern Grafton-Southern Coos-Northern Carroll-
929 PM EST FRI JAN 27 2017

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN KENNEBEC...SOUTHERN
OXFORD...ANDROSCOGGIN...WESTERN LINCOLN...NORTHERN CUMBERLAND...
NORTHERN SAGADAHOC...SOUTH CENTRAL FRANKLIN...SOUTHERN COOS...
NORTHERN GRAFTON AND NORTHEASTERN CARROLL COUNTIES...

At 926 PM EST, a snow squall was located along a line extending from
near Littleton New Hampshire to Bethel and Livermore Falls in Maine.
This squall was moving southeast at 25 mph.

Locations impacted include...
Lewiston, Brunswick, Augusta, Conway, Gardiner, Littleton, Bridgton,
Fryeburg, Mechanic Falls, Bethel, Bethlehem, Lincoln, Naples, Turner,
Wiscasset, Oakland, Topsham, Rumford, Jay and Haverhill.

Visibilities may drop quickly to less than a quarter of a mile in
this squall. Snow may quickly accumulate to an inch or two in depth
in a short amount of time.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4408 7203 4420 7206 4432 7203 4434 7185
      4439 7181 4453 6976 4413 6971 4414 6976
      4399 6986 4398 6985 4402 6981 4401 6970
      4397 6972 4388 7217
TIME...MOT...LOC 0226Z 305DEG 22KT 4438 7161 4443 7018

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 8:42 PM ESTSpecial Weather StatementGYXOxford63 min
Jan 27, 9:29 PM ESTSpecial Weather StatementGYXAndroscoggin, Kennebec91 min
Jan 28, 3:16 AM ESTSmall Craft AdvisoryGYX41 hr
Jan 27, 9:25 PM ESTWinter Weather AdvisoryGYXCoos10 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.